MAUDE Adverse Event Report: SOLTA MEDICAL, INC. VaserLipo System; System, Suction, Lipoplasty

SOLTA MEDICAL, INC. VaserLipo System; System, Suction, Lipoplasty
Model Number 110-0032
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Codes Burn(s) (1757); Erythema (1840); Muscle Weakness/Atrophy (1967); Muscular Rigidity (1968); Pain (1994); Loss of Range of Motion (2032); Scar Tissue (2060); Skin Discoloration (2074); Ulcer (2274); Wound Infection (2447); Full thickness (Third Degree) Burn (2696); Swelling/ Edema (4577); Hyperpigmentation (4837); Abnormal scarring (4896)
Date of Event 12/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Solta requested the device to be returned for evaluation however, the customer stated the device was working properly in other procedures and declined to have it evaluated.Vaserlipo system risk assessment, lists patient burns as a possible complication of treatment.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No non-conformities or anomalies found related to this complaint when reviewing the device history record for the serial number.Based on the available information, no causal factors can be determined and no conclusions can be drawn.No corrective action is necessary at this time.
 
Event or Problem Description
A user facility reported that a vaser probe was getting hot during surgery and the patient experienced burns the next day following a vaser procedure.The customer performed a vaser self-test on the amplifier prior to the procedure, in which the device passed testing with no issues.The patient was placed under general anesthesia and the treatment area was prepped with 4-5l of tumescent fluid.The customer utilized a towel barrier and skin port to protect the patient¿s skin from unintended contact with the probe.Vaser treatment to the patient was performed in multiple areas including their flanks, back, inner thighs, arms and abdomen.Vaser energy was delivered to the patient in the injury area for 6 minutes in continuous mode with the highest amplitude at 50%.The customer did know any energy levels or time for vaser delivery in other areas.No system errors had occurred and nothing unusual was noted during the surgery.The vaser probe had been used before on other patients prior to this procedure, and there was no visible pitting or wear.The day following treatment, the patient observed burns on the bilateral posterior of their arm.The patient received treatment with renuvion, a non solta device, in the same symptom area during the surgery.The patient had not received any other treatment in the same symptom area within 90 days of the surgery.It is unknown if the patient received other aesthetic treatments, in the past, in the same symptom area.The patient was treated with hyperbaric oxygen therapy and dimethyl sulfoxide (dmso), as well as a prescription for silvadene cream.Their current status is that they are healing however, permanent scarring is expected.A solta medical reviewer examined photos of the patient which showed burned areas to their arm and flank on one side.
 
Event or Problem Description
Additional information for the patient surgery was received.Patient first received vaser treatment in their arms.A total of 3.4l of tumescent fluid was infiltrated throughout the area.Vaser was then performed using a 2 ring probe on v mode 50% for total time of 18 minutes and 56 seconds.Liposuction was then performed using a 4 mm basket and a 4 mm mercedes tip cannula.Fat equalization was performed in the areas in which liposuction had been conducted.Renuvion was then performed to the arms and inner thighs with a setting of 2.5 l/min 100%.Total energy delivered to these areas was 15 j/cm².A 15 french blake drain was placed in the sacral area and the remainder of the incisions were closed with a 5-0 fast.The patient then received vaser treatment to their abdomen area.A total of 2.7l of tumescent solution was infiltrated throughout the areas.Vaser was again performed using a 3 ring probe on v mode 50% for total time of 15 minutes and 28 seconds.Liposuction was again performed using a 4 mm basket cannula.A total of 2200 cc of lipo aspirate was removed.Fat equalization was again performed in the areas in which liposuction had been conducted.Renuvion was then performed to the inner thighs at 15 j/cm² into the abdomen at 20 j/cm².The gas was evacuated after the renuvion was performed.A 15 french blake drain was placed in the inguinal region.The patient reported events one day post procedure.The physician noted skins on her posterior arms and flanks looked dusky and possibly compromised.Patient was advised to use dimethyl sulfoxide (dmso) and start hyperbaric oxygen (hbo) treatment for enhancing the therapy.The patient continued therapy with skin reported in better condition three days after surgery.Various treatments continued after and, the patient was recommended to have debridement and wound vac placed following with laser treatment.Thirty-seven days following the procedure, it was reported that both arms were successfully debrided, with partially closing one side and applying the wound vac.It was also reported that the burn was deep and down to the fascia in the arms.Four pictures of the patient''s posterior arm are available with no date.Open wounds are visible on patient''s arms (pictures have no label to clarify left or right arm).Pictures have been taken through the course of treatment, but the exact time is unclear.Two pictures are available of patient''s lateral sides of arms.Scars are visible on the highlighted areas.(no label to clarify left/ right arm and time).
 
Additional Manufacturer Narrative
The customer believes the product is not functioning properly but still has declined to return it for evaluation.The results of the investigation remain unchanged.
 
Additional Manufacturer Narrative
The system was returned to solta for evaluation.The system passed visual inspection, self-tests, and electrical safety testing.During the amplifier pca testing the system had passed several times and then failed once.The system passed all final testing.No repairs were performed and cause of the failure was not determined.The investigation is ongoing.
 
Event or Problem Description
An updated patient status was received.Available information and images, including medical records for laser treatments the patient received to help resolve the vaser injuries, and medical records for rehabilitation visits were reviewed by the solta medical reviewer.The injuries involved the bilateral posterior/mid upper arms, as well as the hips, flanks, and inner thighs, and were initially associated with significant wound healing requirements and wound-vac therapy.At an initial dermatology consultation approximately one month post-procedure, the injuries were described as severe, symptomatic, and at risk for hypertrophic scarring and pigmentary changes.The patient was counseled regarding wound management and early laser intervention, with debridement and a subsequent laser treatment plan to promote healing and reduce long-term scar-related effects.The patient subsequently underwent a series of laser-based scar treatments at the clinic.The first documented treatment occurred approximately 3 months from the initial dermatology consultation and included multiple modalities directed at the hips and inner thighs, including pulsed-dye laser, thulium 1927-nm laser, fraxel 1550-nm treatment, and fractional erbium treatment.Laser-assisted delivery of kenalog was also documented for scar treatment.Approximately 2 months from the first documented treatment, a second treatment included pulsed-dye and other non-ablative laser treatment together with fractional co2 treatment to the arm scars.A third treatment 2 months after the second treatment, included fractional co2 treatment to the posterior bilateral arm scars, together with thulium, fraxel, pulsed-dye, and fractional erbium treatments to other affected areas.The treatment plans described the different laser modalities as being directed toward erythema, pigmentation, scar texture, range-of-motion limitations, and hypertrophic scar characteristics.The records document that the procedures were performed with topical anesthesia and standard laser precautions, with no complications recorded in the operative treatment documentation.Rehabilitation was initiated at a separate facility within the same month of the initial dermatology consultation, which included physical therapy directed primarily at the bilateral triceps burn injuries, associated hypertrophic scarring, and loss of shoulder mobility.At the initial rehabilitation evaluation, the patient had large bilateral mid-triceps burns being managed with wound vacs, additional burns involving the inner thighs and hips, and restricted neck, upper-back, and upper-extremity mobility related to pain and scarring.The goals of rehabilitation were to decrease scar-related restrictions, restore shoulder range of motion, improve functional use of the upper extremities, and reduce pain.Over the course of rehabilitation, the records showed that the patient received repeated therapeutic exercise, shoulder and spinal mobility work, manual and soft-tissue therapy, neuromuscular re-education, postural and scapular-control training, ultrasound, heat, electrical stimulation, and infrared light therapy directed to the bilateral triceps wounds.Treatment was progressively adapted to the condition of the wounds and scar tissue.Early visits document pain, tightness, limited shoulder movement, difficulty reaching, lifting and carrying, and sleep disturbance, with the wound vacs limiting progression of exercises.The patient generally demonstrated improvement in mobility and pain following treatment, although progress was described as gradual.Over the course of rehabilitation, the records also documented an interruption in therapy associated with an arm-wound infection for which the patient received antibiotics.Following this interruption, increased stiffness and arm pain were reported, although the wounds were noted to be progressing towards healing.Subsequent rehabilitation records continued to document hypertrophic scarring, scar-related restriction of shoulder movement, and compensatory postural and scapular mechanics, while also noting gradual improvement in functional use and mobility.Rehabilitation continued over an extended period, with the 25th documented physical therapy visit occurring approximately 2 years and 1 month post vaser treatment.By this stage, the patient continued to have residual triceps scar-related limitations in overhead activity but had demonstrated some improvement in daily functional activities.Treatment increasingly addressed associated thoracic and lumbar stiffness, pain, posture, muscle guarding, and functional transfers, using manual therapy, therapeutic exercise, neuromuscular re-education, and modalities.The patient continued to demonstrate measurable improvement following treatment, although residual pain, stiffness, scar-related restrictions, and functional limitations remained.The medical reviewer concluded, based on observation of the documented records, that a prolonged course of multidisciplinary care following the reported vaser-associated burn injuries, consisting of wound management, serial laser-based scar treatments, and extensive physical rehabilitation aimed at wound/scar management, reduction of pain and stiffness, restoration of upper-extremity range of motion, improvement of posture and movement mechanics, and recovery of functional activities.The records indicate gradual improvement over time but persistent scar-related and musculoskeletal symptoms requiring continued treatment.The medical reviewer examined three sets of undated images of the patient.The first set of photos show localized erythema, mild edema, and skin changes along the posterior arm, highlighted by yellow markings.These early features are consistent with an underlying soft tissue lesion, localized infection, or an evolving post-traumatic change requiring clinical intervention.In next set of undated images, a large, well-demarcated full-thickness defect is visible on the posterior upper arm, measuring approximately 5 to 6 cm on the clinical ruler.The wound bed exhibits healthy, beefy red granulation tissue without gross purulence or necrotic debris, indicating appropriate wound preparation.Blue non-absorbable sutures are visible along the superior and inferior margins of the defect in image, representing partial primary closure or tension-reducing surgical approximation around the open wound bed.Rehabilitation phase shows the open wound has fully re-epithelialized and closed.Purple surgical markings delineate the site for monitoring or secondary procedures.The tissue displays moderate post-inflammatory hyperpigmentation, mild edema, and persistent erythema along the newly formed skin surface.In the final set of undated images, the primary arm wound is completely healed with a stable, mature scar.The scar has faded significantly, becoming flatter and slightly hypopigmented relative to the surrounding skin.A secondary linear, well-healed scar is noted along the flank/hip region showing clean linear closure without active inflammation, dehiscence, or hypertrophic changes.The medical reviewer concluded the provided images documented a wound-healing course.The progression moves from an initial localized soft tissue abnormality to a substantial open surgical defect, followed by robust granulation, complete re-epithelialization, and final scar remodeling.Both the primary arm site and the flank incision show clean, intact, and mature scars with no current signs of active inflammation, breakdown, or complication.
 
Additional Manufacturer Narrative
The investigation and conclusions from our initial assessment remain unchanged however, the investigation is ongoing.

Brand Name
VaserLipo System
Common Device Name
System, Suction, Lipoplasty
Manufacturer (Section D)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
Solta Medical, Inc.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 north creek pkwy n
suite 100
bothell, WA 98011
+1(425)420-2135
MDR Report Key18445694
Report Number3011423170-2024-00112
Device Sequence Number20520978
Product Code QPB
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K190551
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number110-0032
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
06/24/2025
08/11/2026
Initial Report FDA Received Date01/04/2024
Supplement Report FDA Received Date05/01/2024
03/12/2026
09/08/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/04/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RENUVION.
Patient Age52 YR
Patient SexFemale